MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Codes Device Contamination with Body Fluid (2317); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc., or its employees that the report constitutes an admission that the product, biosense webster inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch and all the pores were irrigating properly.After an atrial fibrillation ablation procedure, charring was observed at the tip of the catheter once it was out.At the beginning of the procedure, before inserting the catheter, the irrigation system was checked for proper functioning.After, when the catheter was out, it was observed that not all pores were irrigating properly.There were no patient consequences.
 
Additional Manufacturer Narrative
On 28-may-2025, additional information was received indicating there were no system errors.No errors related to temperature or flow.The physician tested the irrigation flow before catheter insertion and it was correct.At the start of the ablation, before catheter insertion, it was irrigating correctly.When the procedure finished and the catheter was out, charring was observed so they tested the irrigation, and the irrigation was irregular in some pores.The generator settings were in power control mode at 35 w (posterior) and 45 w (anterior), temperature warning 43ºc and cut-off at 50 ºc, impedance max cut-off 250 ohms and min cut-off 50 ohms , high flow 30 ml and low flow 2 ml power was noted to be between 35 ¿ 45 w, temperature not higher than 40 ºc and impedance was unknown.No ablations greater than 60 sec.No ablations with contact force over 25 grams.The patient was anticoagulated.0.9% sodium chloride solution.They perform the activated clotting time (act) 30 minutes (aprox) after passing to the left atrium.So far, the patient has not exhibited neurological symptoms since the procedure completed.Carto visitag module settings were set to, respiration setting: no, maximum distance change: 3 mm, minimum time: 3 sec, force over time: 25%, minimum force: 3 g, tag size: 3mm.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
On 28-jul-2025, the bwi product analysis lab received the complaint device for evaluation.The product analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool smarttouch and all the pores were irrigating properly.After an atrial fibrillation ablation procedure, charring was observed at the tip of the catheter once it was out.At the beginning of the procedure, before inserting the catheter, the irrigation system was checked for proper functioning.After, when the catheter was out, it was observed that not all pores were irrigating properly.There were no patient consequences.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection, temperature and impedance, and irrigation tests of the returned device were performed in accordance with j&j medtech procedures.Visual analysis of the returned device revealed that no damage or anomalies were observed on the device.Temperature and impedance test was performed, and the device was found working correctly.No temperature or impedance issues were observed.An irrigation test was performed, and the device was flushing correctly, no obstructed holes were observed.No irrigation issues were observed.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.The char and irrigation issues reported by the customer could not be replicated during the product investigation; other issues or circumstances may have occurred during the usage of the device that compromised its performance.The instructions for use contain the following recommendations: when rf energy is interrupted for either a temperature or an impedance rise (the set limit is exceeded), the catheter should be removed, and the tip cleaned of coagulum, if present.When cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode, or may damage the contact force sensor.A significant change in the baseline reading after cleaning might indicate a damaged contact force sensor.Make sure the irrigation holes are not plugged prior to reinsertion.Always maintain a constant heparinized normal saline infusion to prevent coagulation within the lumen of the catheter.Do not use the catheter without irrigation flow.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.# (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key22087262
Report Number2029046-2025-01697
Device Sequence Number7885943
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)270625(10)31360080M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31360080M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2025
Supplement Date Received by Manufacturer05/28/2025
07/28/2025
07/30/2025
Initial Report FDA Received Date05/27/2025
Supplement Report FDA Received Date06/23/2025
07/29/2025
08/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR SPARE-WW; SMARTABLATE PUMP SPARE-WW; UNK_CARTO 3
Patient SexUnknown